Skip to Content

About the weight gain. Does Lyrica do to the body like those on steroids , ie; prednisone?

Responses (2)

RadAngel28 7 Jun 2013

Yes, while everyone responds differently, I gained a lot of weight on Lyrica last year despite it being during the spring and summer when I was active and eating healthy. I didn't get much benefit from the drug and went off it specifically because of the weight gain. I still haven't lost the extra pounds and that makes my pain and depression even worse.

melodynaus 7 Jun 2013

thank you. my pain is diminished but I have only been on Lyrics for two weeks and had to remove my rings as my hands have swollen
Also have a constant low grade headache.

RadAngel28 7 Jun 2013

Make sure you drink lots of water.

melodynaus 7 Jun 2013

thank you

endlessPred 8 Jun 2013

As you know this is not a drug like prednisone. It takes self control to not gain weight on medications. Lots of exercise, positive attitude, healthy eating. Just as diabetes can be well controlled with diet and baseline Med's, so can other medications. I recommend seeing a dietician through your health plan to give you the tips you need to keep the weight off. They don't give you a diet. They give you methods to keep track of carbs, proteins and fats. These control weight. I do it. I know it works without a lot of problems.

"Here are some Lyrica side effects to watch for:
For the Consumer
Applies to pregabalin: oral capsule, oral solution
Get emergency medical help if you have any of these signs of an allergic reaction while taking pregabalin (the active ingredient contained in Lyrica) hives; difficulty breathing; swelling of your face, lips, tongue, or throat.

Report any new or worsening symptoms to your doctor, such as: mood or behavior changes, anxiety, panic attacks, trouble sleeping, or if you feel impulsive, irritable, agitated, hostile, aggressive, restless, hyperactive (mentally or physically), more depressed, or have thoughts about suicide or hurting yourself.

Call your doctor at once if you have any of these serious side effects:
muscle pain, weakness, or tenderness (especially if you also have a fever and feel tired): vision problems; easy bruising or bleeding; or swelling in your hands or feet, rapid weight gain.

Less serious side effects of pregabalin may include:
dizziness, drowsiness; loss of balance or coordination; problems with memory or concentration; breast swelling; tremors; or dry mouth, constipation.

This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects.
Read more at https://www.drugs.com/sfx/lyrica-side-effects.html

We have another problem with weight gain to consider, as we age our metabolism changes. Every decade after twenty we gain a good five pounds. So by sixty I will have 20 lbs more my body is now happy with. It takes work to get that down.

I am on prednisone since 2005. Often high dose. I have maintained my weight with that ridiculous twenty pounds, inspite of diabetes induced by the pred and inability to exercise. First time I ever had to get serious about what to eat. Definitely worth it. All second hand now, and I rarely think much about it. Just as I got tough with an incurable disease, I got tough with me. I hope the same for you. Karen

RadAngel28 8 Jun 2013

I agree you have to be vigilant about weight gain, but it would be nice if the doctors would warn you of the potential side effects, including weight gain.

endlessPred 8 Jun 2013

I know what you mean. I have learned to ask tons of questions and read about my Med's on this site. I have email to clinic doctors ago I ask from home when something comes up.

I believe you will be fine. Large weight gain is eating. Small weight gain is the med. if you are mobile, this is a beautiful time of the year. Stay strong.

MacIntosh12 8 Jun 2013

Hi Karen, I've a question for you if you please, is a round face, or a swollen face common in people that take high doses of steroids? Or is that just a silly fallacy? I've an SIL that was on a high dose, but she never developed that rounded face, so I'm wondering if tis true or not.
Thank you for any info!
Your friend,
Lara

endlessPred 8 Jun 2013

There are a group of common symptoms when on long term high dose prednisone. Say 40mg or more for months. Even 20 for months.

Rounded face, dowagers hump, enlarged abdomen with fat, lump on front of throat and others. These are all watery fat deposits due to the increased cortisol. Not everyone gets the same effects. I don't have the hump. My sister gets it immediately every time she is on it. Her face does not particularly round out, but other signs are present. She is slender as was I. People who are heavy may not be distinguishable for change.

However, once off the prednisone, or dose is reduced, these symptoms disappear over time. I am down to 12.5mg and am getting my face back. However that is two months at this dose and been reducing the pred for a year. When someone gets those dose packs, they often show no effect. Dose level and duration are the key. Lucky her that she looks good. Karen

melodynaus 8 Jun 2013

thank you.

Drugs.com free discount card

Further Information

Search for questions

Still looking for answers? Try searching for what you seek or ask your own question.

Similar Questions